Alert archive / Louisiana / Flash Flood Warnings in 2019

Flash Flood Warning 67, NWS Lake Charles, LA

July 15, 20194 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jul 15, 2019, 6:13 AM CDT for 4 parishes in Louisiana. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2019, 6:13 AM CDT (11:13 UTC)
Expired
Jul 15, 2019, 10:15 AM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Avoyelles Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA

The radar

The Ft Polk radar (KPOE), 97 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:00 AM CDTHEAVY RAIN 7.96Bunkie, LACOCORAHS 24 HOUR RAIN ACCUMULATION OF 7.96 INCHES 0.3 WSW BUNKIE.
Jul 15, 7:12 AM CDTFLASH FLOODSw Hessmer, LALA DOTD REPORTING HIGH WATER ON AND CLOSURE OF LA-114 FROM LA-107 IN MANSURA TO LA-115 IN HESSMER.
Jul 15, 7:15 AM CDTFLASH FLOOD5 W Bunkie, LALA DOTD REPORTING HIGH WATER AND ROAD CLOSURE ON LA-115 FROM I-49 TO BUNKIE.
Jul 15, 7:51 AM CDTFLASH FLOOD4 W Bunkie, LALA DOTD REPORTING HIGH WATER AND CLOSURE OF LA-1176 BETWEEN LA-115 TO LA-29.
Jul 15, 8:12 AM CDTFLASH FLOOD2 Nw Morrow, LALA DOTD REPORTING HIGH WATER AND CLOSURE ON LA-1178 BETWEEN US-71 AND LA-29 IN EVERGREEN.
Jul 15, 8:38 AM CDTFLASH FLOOD2 Se Evergreen, LALA DOTD REPORTING HIGH WATER ON AND CLOSURE OF LA-361 FROM LA-362 TO SPRING BLUFF ROAD.
Jul 15, 9:06 AM CDTFLASH FLOOD5 Sw Moreauville, LALA DOTD REPORTING HIGH WATER ON AND CLOSURE OF LA-29 FROM LA-107 TO LA-114.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WGUS54 KLCH 151113
FFWLCH
LAC009-039-079-097-151515-
/O.NEW.KLCH.FF.W.0067.190715T1113Z-190715T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
613 AM CDT Mon Jul 15 2019

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southeastern Rapides Parish in central Louisiana...
  Evangeline Parish in central Louisiana...
  Avoyelles Parish in central Louisiana...
  Northwestern St. Landry Parish in central Louisiana...

* Until 1015 AM CDT.

* At 612 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 11 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ville Platte, Marksville, Bunkie, Mamou, Simmesport, Basile,
  Moreauville, Cheneyville, Turkey Creek, Bordelonville, Bayou
  Current, Morrow, Cottonport, Pine Prairie, Mansura, Hessmer,
  Chataignier, Evergreen, Plaucheville and Bayou Chicot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3120 9174 3120 9168 3117 9168 3114 9172
      3105 9172 3098 9180 3087 9180 3086 9182
      3080 9179 3055 9223 3048 9263 3056 9258
      3090 9260 3126 9200 3122 9199 3125 9196
      3122 9194 3123 9192 3127 9195 3129 9193

$$

Tingler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 5:27 AM CDT, 46 minutes earlier.

Area forecast discussion, Jul 15, 5:27 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
527 AM CDT Mon Jul 15 2019

.DISCUSSION...
Primary rainband extends from near a Village Mills to Oberlin to
Marksville line early this morning, with a handful of smaller
finger-like bands extending from SW to NE across SE TX and
Southern LA. Short term guidance has been of limited assistance in
depicting the evolution of the primary band overnight, as most
were initially too far north and then subsequently displaced it
southward, presumably owing to cold pool/outflow. Instead, the
band has tended to lift a bit northward while new scattered
activity has developed on convection has developed to its SW. More
recent short term guidance may have a slightly better grip, and
indicate this primary band will persist through the morning while
the scattered activity to the SW becomes more widespread/robust.

Given the continued threat of very heavy rainfall capable of
producing flash flooding, the Flash Flood Watch will continue, and
was expanded in area to include Hardin and the southern parts of
Jasper and Newton counties given the current position/orientation
of the main rainband. Heavier convective cells will be capable of
2 to 4 inch hourly rainfall rates, with cell training leading to
rainfall totals in the 4 to 6 inch range. Locally higher amounts
are possible, as areas of 8 to 12 have occurred overnight.

While painting a problematic picture this morning, guidance is in
generally good agreement that showers/TSTMS will become more
scattered in nature by afternoon, which should help begin to
alleviate the risk of flash flooding.

Elevated rain chances will continue on TUE as a weakness remains
over the area in the wake of Barry, with ridging aloft keeping
rain chances near seasonal normals for the mid to late week
period. Rain chances will creep up again for the weekend into
early next week as the ridge begins to break down.

13

&&

.MARINE...
A modest onshore flow and elevated seas will continue over the
Gulf waters this morning, with winds and seas subsiding this
afternoon. A light to modest onshore flow will prevail the rest of
the week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  84  74  90  74 /  90  30  40  10
LCH  85  77  89  78 / 100  40  40  10
LFT  86  77  90  76 /  90  40  40   0
BPT  85  78  89  78 /  90  30  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 4 PM CDT this afternoon for LAZ027>033-
     041>045-052>055-073-074.

     Coastal Flood Advisory until 10 AM CDT this morning for
     LAZ052>054.

TX...Flash Flood Watch until 4 PM CDT this afternoon for TXZ201-215-
     216-261-262.

GM...Small Craft Exercise Caution until noon CDT today for GMZ435-450-
     452-455-470-472-475.

&&
Hazardous weather outlook, Jul 15, 5:29 AM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
529 AM CDT Mon Jul 15 2019

LAZ027>033-041>045-055-073-074-TXZ201-215-216-261-262-161030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Lower St. Martin-West Cameron-East Cameron-Hardin-Jefferson-Orange-
Southern Jasper-Southern Newton-
529 AM CDT Mon Jul 15 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ052>054-161030-
Vermilion-Iberia-St. Mary-
529 AM CDT Mon Jul 15 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ180-259-260-161030-
Tyler-Northern Jasper-Northern Newton-
529 AM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Today and Tonight.

Occasional showers and isolated thunderstorms will be possible as
rainbands trailing behind Barry move through the region. Gusty winds
and heavy rainfall could accompany some of the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-161030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
529 AM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and Tonight.

Small Craft Should Exercise Caution over the Gulf waters and
Vermilion Bay through the morning. Winds and Seas will subside by
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

In the hours before

Special weather statement, Jul 15, 1:58 AM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
158 AM CDT Mon Jul 15 2019

LAZ030>032-041-150745-
Calcasieu LA-Evangeline LA-Allen LA-Beauregard LA-
158 AM CDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAUREGARD...
SOUTHWESTERN EVANGELINE...NORTH CENTRAL CALCASIEU AND ALLEN PARISHES
UNTIL 245 AM CDT...

At 157 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ragley, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oakdale, Oberlin, Elizabeth, Reeves, Dry Creek, De Quincy, Mittie,
Ragley, Grant, Dequincy, Longville, Harmony, Allen Parish Airport,
Leblanc, Oretta and Bond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3060 9250 3031 9347 3049 9353 3089 9275
      3090 9271
TIME...MOT...LOC 0657Z 240DEG 35KT 3054 9318

Tingler
Local storm report, Jul 15, 3:11 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
311 AM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      GILLIS                  30.37N 93.20W
07/15/2019                   CALCASIEU          LA   NWS EMPLOYEE

            HIGHWAY 171 BETWEEN GILLIS AND RAGLEY CLOSED DUE TO
            FLOODING. MOST ROADS IN THE AREA ARE FLOODED WITH
            PICTURES FROM THE PUBLIC INDICATING WATER OF KNEE DEEP IN
            SOME SPOTS.

0300 AM     HEAVY RAIN       BUNKIE                  30.95N 92.19W
07/15/2019  M8.26 INCH       AVOYELLES          LA   TRAINED SPOTTER

            A SPOTTER REPORTED A STORM TOTAL OF 8.26 INCHES OF RAIN
            WITH A CURRENT RATE OF 1.79 INCH PER HOUR.

&&

ATINGLER
Special weather statement, Jul 15, 6:06 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
606 AM CDT Mon Jul 15 2019

LAZ029-032-033-151200-
St. Landry LA-Avoyelles LA-Evangeline LA-
606 AM CDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EVANGELINE...
SOUTHEASTERN AVOYELLES AND NORTH CENTRAL ST. LANDRY PARISHES UNTIL
700 AM CDT...

At 606 AM CDT, Doppler radar was tracking a strong thunderstorm near
Big Cane, or 7 miles east of Morrow, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Opelousas, Ville Platte, Simmesport, Moreauville, Bordelonville,
Morrow, Bayou Current, Cottonport, Washington, Plaucheville, Goudeau,
Prairie Ronde, Whiteville, Big Cane, Dupont, Big Bend, Grand Prairie,
Lebeau and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3122 9175 3120 9174 3121 9170 3120 9168
      3117 9168 3116 9170 3114 9172 3110 9170
      3109 9172 3107 9171 3105 9172 3099 9178
      3098 9180 3087 9180 3086 9182 3084 9180
      3080 9180 3051 9220 3064 9236 3123 9180
TIME...MOT...LOC 1106Z 228DEG 31KT 3084 9196

Tingler

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:24 PM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion36 min
Jul 14, 7:28 PM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Cameron, Evangeline, Jefferson Davis and 2 more3 hr
Jul 14, 9:50 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary3 hr
Jul 14, 10:06 PM CDTSpecial Weather StatementLCHSaint Martin54 min
Jul 14, 10:11 PM CDTSpecial Weather StatementLCHSt. Mary49 min
Jul 14, 10:28 PM CDTFlash Flood WarningLCHAcadia, Allen, Avoyelles, Beauregard, Calcasieu, Evangeline and 2 more4 hr
Jul 14, 10:56 PM CDTSpecial Weather StatementLCHCalcasieu64 min
Jul 14, 11:03 PM CDTSpecial Weather StatementLCHSt. Mary42 min
Jul 14, 11:13 PM CDTSpecial Weather StatementLCHEvangeline47 min
Jul 14, 11:48 PM CDTRiver Flood WarningLCHAllen3 days
Jul 14, 11:48 PM CDTRiver Flood WarningLCHAllen, Jefferson Davis4 days
Jul 14, 11:51 PM CDTCoastal Flood AdvisoryLCH28 hr
Jul 14, 11:53 PM CDTSpecial Weather StatementLCHAllen, Calcasieu67 min
Jul 15, 12:18 AM CDTFlash Flood Warning EmergencyLCHBeauregard, Calcasieu3 hr
Jul 15, 1:58 AM CDTSpecial Weather StatementLCHAllen47 min
Jul 15, 2:21 AM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis8 hr
Jul 15, 2:26 AM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry4 hr
Jul 15, 5:37 AM CDTTornado WarningLCHAvoyelles23 min
Jul 15, 6:06 AM CDTSpecial Weather StatementLCHAvoyelles54 min
Jul 15, 7:26 AM CDTAreal Flood AdvisoryLCHAcadia, Jefferson Davis, Saint Landry2 hr
Jul 15, 10:14 AM CDTFlash Flood WarningLCHAcadia, Allen, Avoyelles, Beauregard, Calcasieu, Evangeline and 3 more5 hr
Jul 15, 10:40 AM CDTRiver Flood WarningLCHCalcasieu5 days
Jul 15, 10:40 AM CDTRiver Flood WarningLCHCalcasieu21 days
Jul 15, 12:47 PM CDTAreal Flood AdvisoryLCHAvoyelles, Beauregard, Rapides, Vernon118 min
Jul 15, 2:52 PM CDTAreal Flood WarningLCHAllen, Avoyelles, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 2 more6 hr
Jul 15, 3:44 PM CDTRiver Flood WarningLCHAllen72 hr
Jul 15, 3:44 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu21 days
Jul 15, 4:51 PM CDTSpecial Weather StatementLCHAllen54 min

Nearby

Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.